How can I reverse the effects of oral isotretinoin (Accutane) on triglyceride levels and potential liver damage?

Doctor's Answers (1)

Dr Quan Wai Leong
4.8

"A specialist in Digestive Health and Advanced Endoscopy"

Oral isotretinoin is known to induce side effects in some people despite only being taken for a short period of time. Besides skin dryness, triglyceride (TG) and liver enzyme elevations are the commonest biochemical changes expected in the blood.

The skin specialists who prescribe isotretinoin will usually monitor the TG and liver function of their patients on a regular basis. Mild elevation of these blood markers does not require any intervention. This is because the treatment duration usually last only 3-6 months. Once treatment ends, the elevated TG and liver enzymes should normalise. No long-term harm to the liver is expected.

In the rare occasion when elevations are more than 3-5x upper limit normal, most doctors will either adjust the dose of isotretinoin or switch medicine to prevent further uncontrolled elevation of these markers. Medicine to lower the TG may also be implemented at times if the isotretinoin treatment cannot be stopped immediately. 

It will be prudent to ensure all abnormal results are back to baseline when the treatment stops. Persistent elevation post-treatment should prompt further investigations to rule out other undiagnosed conditions.

Health on the Net Foundation

This site complies with the {0=HONcode standard for trustworthy health} information: {1=verify here}.

© 2020 DoctorxDentist PTE LTD. All rights reserved.

All content posted is for general informational purposes only and is not a substitute for professional medical advice. This Q&A is not a patient consultation and any information provided herein is not intended to replace consultation with a qualified medical professional. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

Quote RequestWhatsapp